Iowa, 2005

Hail in Iowa, July 3, 2005

July 3, 2005 · NWS DMX · 7 events in 4 counties and zones

A line of thunderstorms developed over Minnesota during the early morning hours of the 3rd. The southwest edge of the line continued to develop southwestward during the overnight hours with the tail of the line expanding into northern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
$35,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A line of thunderstorms developed over Minnesota during the early morning hours of the 3rd. The southwest edge of the line continued to develop southwestward during the overnight hours with the tail of the line expanding into northern Iowa. The storms were elevated, fed by a 40 kt low level jet. Lifted indices were near -5 around sunrise with CAPE values in the 1000 to 1500 J/kg range. The sounding exhibited a good veering hodograph. The freezing level was around 14,000 feet, which limited the hail size in spite of the fact that much of the realizable CAPE was in the -10 to -30 C. portion of the sounding. As the line moved through, hail was reported with several of the cells north of U.S. Highway 20. The hail size was generally around nickel size. For the most part, the storms weakened during the early morning. One storm did hold together and produced nickel size hail north of Waverly in Bremer County during the late morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 3, 1:45 AM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 3, 1:45 AM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 AM CDT SUN JUL 03 2005

.DISCUSSION...ACTIVE WEATHER TNT OVER THE DAKOTAS WITH DERECHO IN
FULL PROGRESS...ZIPPING ESE AT 50 MPH ATTM. SFC FEATURES SHOW WEAK
CONVERGENT ZONE/WARM FRONT FROM LOW OVER CENTRAL ND SOUTH TO ABOUT
NORTHEAST IA. ANOTHER LOW APPEARS OVER SW SOUTH DAKOTA WITH TRAILING
OCCLUSION/COLD FRONT TO ANOTHER LOW IN SE COLORADO. SECOND WARM
FRONT RUNS ACROSS NEBRASKA TO NORTHERN KS THIS EVENING. MCS EXPECTED
TO CONTINUE EAST WITH POTENTIAL TO BUILD INTO NORTHERN IA BY MORNING
AS CORFIDI VECTORS CONTINUE TO POINT COMPLEX MORE SOUTH. MOIST POOL
EXTENDS OVER MISSOURI RIVER VALLEY. ALOFT RIDGE EXTENDS OVER THE
GREAT LAKES BACK INTO THE EASTERN PLAINS. H850 MOISTURE LACKING FROM
KDVN EASTWARD WITH NARROW RIBBON MOISTURE ALONG TROF AXIS INTO
SOUTHERN CANADA.

SHORT TERM (TODAY-TUES NIGHT)...CHANGES FROM YESTERDAY REGARDING
STRENGTH OF INDICES FOR THIS AFTERNOON/TNT. SVR WX INDICES NOT AS
IMPRESSIVE LAST RUN WITH MLCAPES SLIGHTLY LOWER...BULK SHEAR NOT AS
STRONG IN BOTH MODELS AND MBE MOVEMENT WEAKER COMPARED TO YESTERDAYS
BUFKIT ANALYSIS. MODELS MAY HAVE OVERDONE RETURN OF SFC MOISTURE
YESTERDAY AND ARE NOW CATCHING UP TO SLIGHTLY LESS INSTABILITY.
MODELS NOW CONVERGING ON CONSENSUS SOLN FOR LATER TODAY AND THIS
EVENING WITH A SLOWER FROPA SUN EVE/MONDAY AM WITH RESIDUAL MOISTURE
OVER THE SOUTHEAST. CONVECTIVE TRENDS...AFTER ANY RESIDUAL
CONVECTION THIS MORNING IT LOOKS LIKE REDEVELOPMENT WILL TAKE PLACE
ALONG FRONT OVER NW IA/EASTERN NE 18-21Z AND ALSO ALONG POSSIBLE
OUTFLOW BOUNDARY FROM LAST NIGHTS DAKOTAS MCS. MLCAPE INCREASES TO
2500 OVER CENTRAL TO NEARLY 4000 J/KG ALONG THE NE/IA BORDER.
MOISTURE POOLING ALONG FRONT AND ALSO POOLING ALONG SECOND WARM
FRONT IN NORTHEAST KS DURING THE AFTERNOON HOURS. BEST LOW LEVEL
SHEAR OVER WESTERN AND CENTRAL IA IN THE AFTERNOON WITH WEAKENING
SHEAR BY 00Z...POINTING TO BEST POSSIBILITY OF SUPERCELLS FAR WEST
EARLY ON THE EVENT WITH A TRANSITION TO LINEAR MCS WITH BOWING
STRUCTURES. BEST BULK SHEAR REMAINS NORTH WITH BOTH H500 AND H300
JET STREAKING THROUGH THE BASE OF THE TROUGH DURING THE
AFTERNOON/EVE HOURS...BUT HAVING SAID THAT NAM STILL HAS 35-45 KTS
BULK SHEAR AT 00Z OVER WESTERN IA/EASTERN NE WEAKENING DURING THE
EVENING HOURS. GFS MUCH STRONGER WITH 50-60 KTS BULK SHEAR OVER
CENTRAL IA AT 00Z AND WILL BE LEANING MORE TOWARD THE NAM. FREEZING
LVLS REMAIN HIGH THIS AFTERNOON WITH 14400 FT AT KOMA TO 14700 AT
KDSM AT 00Z. WINDS TODAY WILL BE RATHER BRISK FROM THE SOUTH DURING
THE LATE MORNING AND EARLY AFTERNOON WITH WARM AFTERNOON
TEMPERATURES. PRIMARY THREAT FOR SVR DURING THE AFTERNOON AND
EVENING WILL BE HAIL AND WIND. STORMS LOOK TO BE MOVING QUICK ENOUGH
TO PRECLUDE ANY HYDRO ISSUES...THOUGH ALONG SLOWING FRONT IN
SOUTHERN IOWA LATE TNT...A FEW AREAS WILL NEED WATCHING. FRONT WILL
BE CLOSE ENOUGH TO SOUTHERN AREAS TO KEEP SOME MENTION OF THUNDER
SOUTH ON MONDAY MORNING THOUGH REST OF AREA SHOULD BE DRY AS
SUPPORTED BY MOST MODELS. BY TUESDAY SOME WAA RETURNS TO THE DAKOTAS
WITH ELEVATED CONVECTION HEADING ESE FOR TUES NIGHT/WED. WILL
CONTINUE TREND OF THUNDER TUESDAY NIGHT BUT HAVE DROPPED CHANCES ON
WED.

EXTENDED (WED-SAT)...HIGH PRESSURE SHOULD DOMINATE UNTIL LATER IN
THE PERIOD WHEN NEXT WAVE MOVES ACROSS THE NORTHERN PLAINS BY
THUR/FRI. GRADUAL WARMING WITH INCREASED POPS BY VERY LATE IN THE
PERIOD THOUGH CONFIDENCE REMAINS LOW AT THIS TIME. TEMPS BACK IN THE
UPPER 80S TO NEAR 90 WEST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

REV
Hazardous weather outlook, Jul 3, 4:38 AM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
538 AM CDT SUN JUL 3 2005

IAZ004>007-015>017-041100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
538 AM CDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER ALL OF
CENTRAL IOWA THIS AFTERNOON AND INTO THE EVENING HOURS...

.DAY ONE...TODAY AND TONIGHT

A PERIOD OF THUNDERSTORMS IS POSSIBLE BEFORE 9 AM THIS SUNDAY
MORNING WITH AN ISOLATED SEVERE THUNDERSTORM PRODUCING WIND GUSTS
TO NEAR 60 MPH NEAR AND ALONG THE IOWA AND MINNESOTA BORDER.
ADDITIONAL THUNDERSTORMS ARE LIKELY THIS AFTERNOON OVER THE ENTIRE
OUTLOOK AREA...DEVELOPING BETWEEN 2 AND 4 PM AND CONTINUING INTO THE
EVENING HOURS. DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH AND LARGE
HAIL WILL BE THE MAIN THREAT WITH THESE STORMS THROUGH THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS MORNING...BUT IS LIKELY THIS
AFTERNOON THROUGH THIS EVENING ACROSS THE OUTLOOK AREA.

AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED TUESDAY AND
TUESDAY NIGHT.

IAZ023>028-033>039-044>050-057>061-070>072-081-041100-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-
ADAIR-MADISON-ADAMS-
538 AM CDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A BRIEF NON-SEVERE THUNDERSTORMS IS POSSIBLE THIS SUNDAY
MORNING...MAINLY WEST OF I-35 AND SOUTH OF HIGHWAY 20. ADDITIONAL
THUNDERSTORMS ARE LIKELY OVER THE ENTIRE OUTLOOK AREA THIS
AFTERNOON...DEVELOPING BETWEEN 2 AND 4 PM...CONTINUING INTO THE
EVENING HOURS. DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH AND LARGE
HAIL WILL BE THE MAIN THREAT WITH THESE STORMS DURING THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS MORNING...BUT IS LIKELY THIS
AFTERNOON THROUGH THIS EVENING ACROSS THE OUTLOOK AREA.

AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED TUESDAY AND
TUESDAY NIGHT.

IAZ062-073>075-082>086-092>097-041100-
POWESHIEK-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
538 AM CDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A PERIOD OF NON-SEVERE THUNDERSTORMS IS POSSIBLE THIS SUNDAY
MORNING...MAINLY WEST OF I-35. ADDITIONAL THUNDERSTORMS ARE LIKELY
OVER THE ENTIRE OUTLOOK AREA LATE THIS AFTERNOON...DEVELOPING
BETWEEN 5 AND 8 PM...CONTINUING WELL INTO THE NIGHT HOURS.
DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH AND LARGE HAIL WILL BE
THE MAIN THREAT WITH THESE STORMS DURING THE EVENING AND NIGHT
HOURS WITH ADDITIONALLY...POSSIBLE LOCALY HEAVY RAINFALL WEST OF
I-35 AND SOUTH OF HIGHWAY 92.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY ALONG THE
IOWA AND MISSOURI BORDER...AND AGAIN TUESDAY AND TUESDAY NIGHT
OVER THE ENTIRE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS MORNING...BUT IS LIKELY
LATE THIS AFTERNOON THROUGH LATE NIGHT ACROSS THE OUTLOOK AREA.

AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED TUESDAY AND
TUESDAY NIGHT.

REV

The radar

The Sioux Falls radar (KFSD), 153 km away, was scanning. The volume nearest the first event began at 11:33 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Emmet

When
July 3, 5:33 AM CST
Where
Emmet County, Estherville
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.417, -94.850

Hail, Emmet

When
July 3, 5:36 AM CST
Where
Emmet County, 3 mi N of Wallingford
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
43.383, -94.833

Hail, Emmet

When
July 3, 5:43 AM CST
Where
Emmet County, 5 mi E of Wallingford
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.333, -94.733

Hail, Kossuth

When
July 3, 7:23 AM CST
Where
Kossuth County, 1 mi N of Algona
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.083, -94.233

Hail, Kossuth

When
July 3, 7:30 AM CST
Where
Kossuth County, 6 mi NE of Algona
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.133, -94.150

Hail, Winnebago

When
July 3, 7:30 AM CST
Where
Winnebago County, Scarville
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
43.467, -93.617

Hail, Bremer

When
July 3, 10:10 AM CST
Where
Bremer County, 4 mi N of Waverly Muni Arpt
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.800, -92.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458237, 5458238, 5458239, 5458240, 5458241, 5458242, 5458243.